Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 355, NWS Des Moines, IA

September 19, 2010Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2010, 2:27 AM CDT for Adams County, Taylor County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2010, 2:27 AM CDT (07:27 UTC)
Expired
Sep 19, 2010, 3:15 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:28 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 19, 12:28 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT SUN SEP 19 2010

.SHORT TERM /TONIGHT/...
SFC FRONT NOW WELL SOUTH OF THE STATE WITH DRIER AIR TRYING TO PUNCH
IN AT THE SFC FROM THE NORTH.  HOWEVER...STRONG ISENTROPIC LIFT AND
MOISTURE ADVECTION ABOVE THE COOL AIR HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORMS.  THIS WILL PERSIST INTO TONIGHT AS A SFC WAVE
MOVES ALONG THE BOUNDARY HELPING TO CONTINUE THE LIFT ACRS THE
STATE.  THERE IS SOME CONCERN THAT IF CONVECTION BECOMES WIDESPREAD
ACRS KS/MO...THIS MAY CUT OFF MOISTURE AND LIMIT PCPN EXTENT AND
INTENSITY BUT DECENT QG FORCING SHOULD OVERCOME THIS TO SOME EXTENT.
HAVE STAYED WITH LIKELY TO CATEGORICAL ESSENTIALLY ALONG AND SOUTH
OF HIGHWAY 20 OVERNIGHT.  THE DRY AIR PUSHING IN FROM THE NORTH WILL
LIMIT PCPN NORTH OF HIGHWAY 20 AND HAVE CONTINUED LOW OR NO POPS
THERE.  TEMPERATURES WILL BE PROBLEMATIC OVERNIGHT WITH PCPN AND
CLOUDS AS COOL NORTH WINDS PERSIST AND HAVE STAYED RELATIVELY CLOSE
GUIDANCE.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AN ACTIVE WEEK IS IN STORE AS MODELS BRING A FRONTAL SYSTEM THROUGH
THE CWA ABOUT EVERY OTHER DAY. CONTINUING ISENTROPIC LIFT ALONG A
STATIONARY FRONTAL BOUNDARY WILL KEEP POPS IN THE NEAR-TERM OF THE
FORECAST ACROSS SOUTHERN IOWA. ON MONDAY...THE STATIONARY FRONT
TRANSITIONS INTO A WARM FRONT IN ADVANCE OF A SURFACE CYCLONE AND
LIFTS ACROSS IOWA WITH THETA-E ADVECTION AND ISENTROPIC LIFT
BEGINNING IN WESTERN IOWA AND SPREADING NORTHEASTWARD. MUCAPES OF
1000 TO 1500 J/KG WILL SET UP OVER OUR SOUTHWEST CWA...BUT 0-6 KM
SHEAR WILL BE RATHER WEAK...SO SEVERE POTENTIAL WILL NOT BE
EXPECTED. THE MAIN FORCING WILL DRIVE INTO MINNESOTA MONDAY
AFTERNOON...MUCAPES OVER CENTRAL IOWA REMAIN AROUND 1500 TO 2500
J/KG...BUT FORCING IS LACKING SO GOING WITH A DRY FORECAST MONDAY.
A COLD FRONT SHOULD PASS THROUGH THE CWA ON TUESDAY AND STALL ALONG
THE MISSOURI BORDER ON WEDNESDAY. MOISTURE TRANSPORT INCREASES
ACROSS NORTH CENTRAL IOWA MONDAY NIGHT AHEAD OF THE FRONT. CHANCE
POPS SHOULD REMAIN HIGH ACROSS SOUTHERN PORTIONS OF IOWA JUST NORTH
OF THE STALLED PORTION OF THE FRONT. THE FRONT WILL THEN LIFT ACROSS
IOWA WEDNESDAY NIGHT IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH.
THETA-E ADVECTION SETS UP AS A SOUTHWESTERLY LLJ ORIENTS ITSELF
ACROSS THE UPPER MIDWEST. THE ATTENDANT COLD FRONT SHOULD SWING
THROUGH THURSDAY NIGHT. SFC CAPE AHEAD OF THE FRONT IS NEAR 2000
J/KG WITH MOST ACTIVITY ACROSS THE SOUTHEASTERN HALF OF THE STATE.

HEADING INTO THE WEEKEND...MODELS DIVERGE IN THEIR SOLUTIONS OF A
SHORTWAVE TROUGH MOVING OUT OF ALBERTA. ECMWF BRINGS TROUGH THROUGH
SATURDAY AFTERNOON AND GFS ON SUNDAY MORNING.

&&

.AVIATION...
19/06Z...ELEVATED TSRA CONTINUE OVER MOST OF THE STATE WITH MOST
CONCENTRATED AREA OVR THE SRN TAF SITES.  AREAL COVERAGE WILL
DECREASE TWD SNRS.  LARGE AREA OF MVFR CIGS IN STRATUS WILL SPREAD
OVER THE STATE AND IS EXPECTED TO HOLD THRU THE REST OF THE TAF PD.
TSRA DVLPMT IS NOT LKLY DURG THE DAY TDA INTO THE EVE SUN. EAST TO
NORTHEAST FLOW WILL CONT OVR THE AREA THRU PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...HINSBERGER
AVIATION...MS SEP 10
Hazardous weather outlook, Sep 18, 5:52 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT SEP 18 2010

IAZ046>050-057>062-070>075-081>086-092>097-192300-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM CAPABLE OF PRODUCING QUARTER SIZED HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM
ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE
STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

IAZ004>007-015-192300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN SUNDAY NIGHT THEN INTERMITTENTLY
THROUGHOUT THE WEEK. A FEW SEVERE STORMS AND LOCALLY HEAVY RAIN MAY
OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ016-017-023>028-033>039-044-045-192300-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM
ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE
STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

DONAVON

In the hours before

Local storm report, Sep 18, 11:16 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             6 NW DES MOINES         41.64N 93.69W
09/18/2010  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.

1110 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
09/18/2010  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.

&&

LEE
Local storm report, Sep 18, 11:19 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             NE JOHNSTON             41.69N 93.70W
09/18/2010  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

MS SEP 10
Local storm report, Sep 18, 11:36 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             BEDFORD                 40.67N 94.72W
09/18/2010  E2.50 INCH       TAYLOR             IA   CO-OP OBSERVER

            HAIL RANGED FROM HALF INCH TO TWO AND ONE HALF INCH
            DIAMETER

&&

MS SEP 10
Local storm report, Sep 19, 12:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             7 S CUMBERLAND          41.17N 94.87W
09/18/2010  E3.00 INCH       CASS               IA   TRAINED SPOTTER

&&

MS SEP 10
Local storm report, Sep 19, 12:40 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             MOUNT AYR               40.71N 94.24W
09/19/2010  E1.00 INCH       RINGGOLD           IA   LAW ENFORCEMENT

&&

DONAVON
Local storm report, Sep 19, 1:45 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     FLASH FLOOD      3 W CRESTON             41.06N 94.42W
09/19/2010                   UNION              IA   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED FROM CRESTON WEST TO THE COUNTY
            LINE. RAINFALL REPORTED OF 4 TO 6 INCHES.

&&

MS SEP 10

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:32 PM CDTSevere Thunderstorm WarningDMXTaylor43 min
Sep 18, 10:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass44 min
Sep 18, 11:01 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor44 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk42 min
Sep 18, 11:30 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 18, 11:45 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
Sep 19, 12:15 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union45 min
Sep 19, 12:28 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold47 min
Sep 19, 12:40 AM CDTFlash Flood WarningDMXAdams, Cass, Union6 hr
Sep 19, 1:01 AM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union44 min
Sep 19, 1:16 AM CDTSevere Thunderstorm WarningDMXDecatur44 min
Sep 19, 1:21 AM CDTSevere Thunderstorm WarningDMXCass39 min
Sep 19, 2:17 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Union, Wayne5 hr
Sep 19, 3:15 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor60 min
Sep 19, 9:02 AM CDTRiver Flood WarningDMXTaylor4 hr
Sep 19, 2:09 PM CDTRiver Flood WarningDMXAppanoose, Wayne16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.